HTB

Accelerated bone mineral loss in HIV-positive patients receiving potent antiretroviral therapy

Abstract

Background: The use of highly active antiretroviral therapy (HAART) has been associated with multiple metabolic complications whose pathogenesis is poorly understood at the present time.

Methods: We performed a cross-sectional analysis of whole-body, lumbar spine (L1-L4) and proximal femur bone mineral density in 112 male subjects (HIV-infected patients on HAART that included a protease inhibitor, HIV-infected patients not receiving a protease inhibitor and healthy seronegative adults) using dual energy x-ray absorptiometry.

Results: Men receiving protease inhibitors had a higher incidence of osteopenia and osteoporosis according to World Health Organization definitions: relative risk = 2.19 (95% confidence interval 1.13-4.23) (P = 0.02). Subjects receiving protease inhibitors had greater central: appendicular adipose tissue ratios than the other two groups (P < 0.0001). There was no relationship between the central: appendicular fat ratio and the lumbar spine or proximal femur bone mineral density t- or z- scores, suggesting that osteoporosis and body fat redistribution are independent side effects of HAART.

Conclusions: Osteopenia and osteoporosis are unique metabolicĀ  complications associated with protease inhibitor-containing potent antiretroviral regimens, that appear to be independent of adipose tissue maldistribution.

Reference:

Tebas P, Powderly WG, Claxton S et al. AIDS 2000 Mar 10;14(4):F63-7.

Links to other websites are current at date of posting but not maintained.